Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hyperfinite extensions of bounded operators on a separable Hilbert space


Author: L. C. Moore
Journal: Trans. Amer. Math. Soc. 218 (1976), 285-295
MSC: Primary 47A65; Secondary 02H25
DOI: https://doi.org/10.1090/S0002-9947-1976-0402524-0
MathSciNet review: 0402524
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let H be a separable Hilbert space and Ĥ the nonstandard hull of H with respect to an $ {\aleph _1}$-saturated enlargement. Let S be a $ ^\ast$-finite dimensional subspace of $ ^\ast H$ such that the corresponding hyperfinite dimensional subspace Ŝ of Ĥ contains H. If T is a bounded operator on H, then an extension  of T to Ŝ where  is obtained from an internal $ ^\ast$-linear operator on S is called a hyperfinite extension of T. It is shown that T has a compact (selfadjoint) hyperfinite extension if and only if T is compact (selfadjoint). However T has a normal hyperfinite extension if and only if T is subnormal. The spectrum of a hyperfinite extension  equals the point spectrum of Â, and if T is quasitriangular, A can be chosen so that the spectrum of  equals the spectrum of T. A simple proof of the spectral theorem for bounded selfadjoint operators is given using a hyperfinite extension.


References [Enhancements On Off] (What's this?)

  • [1] A. R. Bernstein, The spectral theorem--a nonstandard approach, Z. Math. Logik Grundlagen Math. 18 (1972), 419-434. MR 47 #4048. MR 0315499 (47:4048)
  • [2] D. Cozart and L. C. Moore, Jr., The nonstandard hull of a normed Riesz space, Duke Math. J. 41 (1974), 263-275. MR 0358281 (50:10747)
  • [3] J. A. Deddens, A necessary condition for quasitriangularity, Proc. Amer. Math. Soc. 32 (1972), 630-631. MR 44 #5810. MR 0288614 (44:5810)
  • [4] P. R. Halmos, Quasitriangular operators, Acta Sci. Math. (Szeged) 29 (1968), 283-293. MR 38 #2627. MR 0234310 (38:2627)
  • [5] -, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 877-933. MR 42 #5066. MR 0270173 (42:5066)
  • [6] C. Ward Henson and L. C. Moore, Jr., The nonstandard theory of topological vector spaces, Trans. Amer. Math. Soc. 172 (1972), 405-435; Erratum, ibid 184 (1973), 509. MR 46 #7836; 48 # 2708. MR 0308722 (46:7836)
  • [7] -, Subspaces of the nonstandard hull of a normed space, Trans. Amer. Math. Soc. 197 (1974), 131-143. MR 0365098 (51:1351)
  • [8] -, Nonstandard hulls of the classical Banach spaces, Duke Math. J. 41 (1974), 277-284. MR 0367625 (51:3867)
  • [9] W. A. J. Luxemburg, A general theory of monads, Applications of Model Theory to Algebra, Analysis, and Probability (Internat. Sympos., Pasadena, Calif., 1967), Holt, Rinehart and Winston, New York, 1969, pp. 18-86. MR 39 #6244. MR 0244931 (39:6244)
  • [10] A. Robinson, Non-standard analysis, North-Holland, Amsterdam, 1966. MR 34 #5680. MR 0205854 (34:5680)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A65, 02H25

Retrieve articles in all journals with MSC: 47A65, 02H25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0402524-0
Keywords: Nonstandard analysis, Hilbert space, operator, spectrum, subnormal
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society